Side Effects of Ibuprofen Headache Pain Relief

Many people turn to ibuprofen when they need headache pain relief. Ibuprofen is classified as a NSAID medication or Non-Steroidal Anti-Inflammatory, and just as its classification suggests, it works to reduce inflammation. It is the inflammation that our bodies read as pain so reducing it makes sense. Both aspirin and ibuprofen are able to do this and they work on many ailments including arthritis, abdominal pain and even menstrual cramps. However, there are some side effects of Ibuprofen that you should be aware of.

These side effects include vomiting and bloody stools with some people experiencing an allergic reaction to the medication that can cause their throat to swell shut. They can also have problems due to water retention and experience a ringing in the ears. Individuals who have had heart surgery should avoid using ibuprofen. Anyone with liver or kidney problems should discuss using ibuprofen with their doctor first.

Most doctors allow pregnant women to use ibuprofen in the early stages of pregnancy. However, ibuprofen has been linked to some types of birth defects if it is taken in the third trimester. There are compounds in ibuprofen that can be passed on to the blood that gets to the fetus so pregnant women should try to avoid taking ibuprofen for their headaches if at all possible.

If you do use ibuprofen, you need to make sure you only use the right dosage. Ibuprofen pills are the easiest to monitor the amount. If you take the liquid form of ibuprofen, make sure you use a measuring spoon instead of just guessing. Don’t mix alcohol with the consumption of ibuprofen either. Ibuprofen is best taken with a glass of water or milk.

In addition, it is not a good idea to mix ibuprofen with any other prescription or over-the-counter drugs like naproxen and aspirin. Other drugs that should not be taken with ibuprofen include steroids (e.g., prednisone), lithium and diuretics. These drugs can interact in a manner that renders them ineffective.

Ibuprofen has been found to offer fast relief for those who suffer from headaches, including headaches that result from acute mountain sickness or AMS. This is good news for climbers and people who frequently travel in planes.

The verdict is still out as to whether ibuprofen is more effective at treating headaches than aspirin or acetaminophen. However, it really comes down to a personal choice and what offers you the most relief. You also have to take a closer look at the various side effects that each one has on your body.

Page Updated: November 12, 2016
© 2016 Healthy Living Answers